Ibuprofen for Back Pain

Side Effects, Dosage, and More

Pain medication
Pain medication. Peter Dazeley/Photographer's Choice/Getty Images

Motrin for Back Pain

Ibuprofen is a non-steroidal anti-inflammatory (NSAID) medication used to relieve mild to moderate pain.  Ibuprofen reduces inflammation as well as fever. It is one of the most common NSAIDs on the market. Ibuprofen, the active ingredient in Motrin, Advil, and several other products, can be purchased over the counter in brand and generic forms. This medication can also be obtained via prescription.

Ibuprofen is taken to reduce pain, tenderness, swelling and stiffness experienced by people with both non-inflammatory and inflammatory arthritis. This includes osteoarthritis, rheumatoid arthritis and ankylosing spondylitis. It is also used to reduce pain due to muscle strain, muscle aches and/or ligament sprain.

How Motrin Works

As an NSAID, Motrin works largely by inhibiting the formation of body chemicals known as prostaglandins. In doing so, these medications reduce inflammation and pain.

Forms of Motrin and Ibuprofen

Whether as Motrin, Advil, Nuprin, or in generic form, ibuprofen can be taken in a number of ways including the following:

  • Tablets
  • Caplets
  • Coated caplets
  • Liquid 
  • Liquid soft gels
  • Drops for infants
  • Drops
  • Chewable tablets
  • And even flavored

Chewable tablets should be taken with food or water, as they might cause a burning feeling in the mouth or throat. The liquid and drop forms should be shaken well before taking, to be sure it is evenly mixed.

Motrin Dosage Information

Over-the-counter ibuprofen products such as Motrin, Advil, or Nuprin come in 200 mg doses. Prescription ibuprofen doses are larger and your doctor will direct you as to how to take them.

Motrin and other ibuprofen products should be taken exactly as directed by your doctor, or as printed on the label.

This includes neither taking it more nor less than the amount recommended nor more frequently.

As with any drug, your doctor is the best person to help you determine how much to take and how often. If she is not available to speak with you, follow the instructions on the package very carefully, and/or ask your pharmacist.

If you're taking a liquid form, it's important to measure each dose carefully.  If the package contains a measuring or dosing cup, this is likely the best was to be sure you're getting the correct amount of medication.

Unintended Overdose or Drug Interaction

One thing to be careful of when you start taking ibuprofen is unintentional overdosing.  If you are taking other NSAIDs as well as ibuprofen, you may be at risk for this.  It pays to read the label on the box. Check the labels or inserts of all medications you take to be sure that you are getting ibuprofen and any other NSAID only once.

Missed Doses

If you miss a dose, the general recommendation is to take one as soon as you remember.

An exception would be when it is almost time for the next dose. In that case, it will likely be best to wait until it's time for your next dose. In other words, stay as close to your regular dosing schedule and never don't double dose.

When Motrin Might Not Be The Best Pain Medicine for You

If you have other health problems, talk to your doctor before taking Motrin.

If you have a history of heart problems, blood clots, high blood pressure or stroke, you should know that the class of drugs into which Motrin is categorized, known as non-aspirin NSAIDs, has been found to increase the risk of cardiovascular-related incidents, even within weeks of starting.

Ask your doctor if Motrin or ibuprofen is right for you, and at which dosage. If it is not a good choice given your condition, perhaps your doctor can suggest a suitable substitute for pain management. The longer you take Motrin, the greater will be your risk for cardiovascular events.

Speak to your doctor about taking Motrin on the day of any type of surgery, including dental work.

Ibuprofen and other NSAIDs also increase the risk of ulcers, bleeding in the stomach and related GI problems. These known side effects can have very serious consequences, including death. They can occur at any time when taking Motrin, and may show up without previous warning. Again, the wisest thing to do if you already have stomach problems is to speak with your doctor before taking Motrin.

Ibuprofen and alcohol don't mix; taking alcohol with ibuprofen may increase your risk for stomach bleeding.

Ibuprofen may raise your risk for or make worse other health problems, as well.These include (but are not limited to) Liver or kidney disease, asthma, polyps in the nose, bleeding and clotting disorders high blood pressure and leg swelling. If you have any of these conditions, you may not be able to use ibuprofen, or you may need your dose adjusted. It's best to speak with your physician or pharmacist before taking this medication.

If you have phenylketonuria, read the package carefully to see if the product contains phenylalanine. If it does, don’t take it.

If you are pregnant or you plan to become pregnant, talk to your doctor before taking Motrin. When taken in the last trimester of pregnancy, it can cause birth defects. Ibuprofen can be used cautiously by nursing mothers because only a small amount will likely pass through to the child. It is not recommended to give Aleve to a child under the age of 2 except as directed by your doctor.

Drug Interactions with Motrin

When taking medication with ibuprofen as an active ingredient, it is very important to tell your doctor or pharmacist about other medications, supplements or drugs you also take. This includes nutritional supplements, herbs, recreational drugs, coffee and alcohol. These substances can interact with the Motrin and alter the way it works. Your health care provider may change your dosage or suggest a different drug for you to take.

Also, talk to your doctor if you plan to start or stop taking any of your other medications.

The following is an incomplete list of drugs and other substances that may interact with Motrin. Consult with your doctor if your medication is on this list, and read the “IMPORTANT WARNING” on the package, as well.

  • Alcohol
  • Alendronate, taken to prevent bone loss
  • Other NSAIDs, including aspirin. (If you use aspirin long term, your chances of stomach bleeding are increased.)
  • Other anti-inflammatory drugs (such as Aleve or prednisone)
  • Entecavir, for hepatitis-B infections
  • Cidofovir, taken for eye infections in HIV patients
  • Entecavir, for hepatitis-B infections
  • Cyclosporine, given to transplant patients
  • water pills (diuretics)
  • Blood pressure medications, such as ACE inhibitors
  • Blood thinners such as Coumadin
  • Medicines that treat or prevent blood clots such as warfarin and other "blood thinners"
  • Methotrexate, chemotherapy drug
  • Pemetrexed, a chemotherapy drug
  • Herbal products that contain feverfew, garlic, ginger, or ginkgo biloba
  • Lithium medication, such as Eskolith Lithobid


Side Effects of Ibuprofen

While most people can take Motrin without experiencing side effects, a few side effects deserve mention. Some require immediate medical attention; for the others, it's best to consult with your doctor as soon as you can.

If you experience serious side effects, stop taking the medication and seek medical attention immediately. Elderly people are at a higher risk for side effects of Motrin.

The non-aspirin NSAID class of drugs, of which Motrin is one, has been found to cause serious and fatal cardiovascular events. Seek immediate medical attention if you have chest pains, weakness, and shortness of breath, slurred speech or vision or balance problems.

Although Motrin may be better tolerated by the stomach than aspirin, problems may still occur. As with any NSAID, GI side effects from ibuprofen can be serious, and even fatal. Symptoms that require immediate medical attention include:  Bleeding in the stomach or intestines, black, bloody or tarry stools, and/or coughing up blood or vomit that looks like coffee grounds.

Allergy is another potential side effect for taking ibuprofen.  It may  take the form of a rash, wheezing, and/or problems breathing or swallowing. These are very serious side effect, which generally require stopping all ibuprofen and calling your doctor immediately.

Other symptoms that require immediate medical attention include changes in your vision, signs of infection, unexplained weight gain, bruising, cloudy or discolored urine, painful urination, yellowing of the eyes, red eyes, swelling.

If the following symptoms persist, you should talk to your doctor about them:

  • upset stomach, heartburn, bloating, gas, constipation, diarrhea
  • headache
  • dizzy or lightheaded
  • nervous
  • ringing in the ears
  • fluid retention

If you have other symptoms that persist, be sure to speak with your doctor about those, as well.

Storing Motrin or Ibuprofen

You can safely store your Motrin by keeping it tightly closed in the container it came in, and placed away from heat and moisture. Do not keepit in the bathroom. Also, this drug should be kept at room temperature. Discard it if it is outdated, or you don’t need it anymore. You can ask your pharmacist the best way to do that. Keep Motrin and other ibuprofen products out of the reach of children.


What Did You Learn About Motrin for Back Pain? Take the Motrin Quiz.
Now that you have read up on taking Motrin for back or neck pain, test your knowledge on the subject by taking the Motrin for Back Pain Quiz. Quizzing yourself helps you to ingrain the facts and details about the medication, and may help you pick up some safety information you didn't absorb from simply reading the article.

By the way, there's also an Aspirin for Back Pain Quiz, and a Tylenol for Back Pain Quiz, Try them all and you will likely go into the drugstore armed with the information you need to make the best possible choice for you.


Hersh, EV, Pinto, A, Moore, PA. Adverse drug interactions involving common prescription and over-the-counter analgesic agents. Clint her 2007.

Brunton, L., Lazo, J, Parker, K. Goodman & Gilman’s The Pharmacological Basis of Therapeutics. 11th ed. McGraw-Hill Medical Publishing Division. 2006.

Ibuprofen. Medline Plus. Oct. 2007.

Hochadel, M., PhD., ed., The AARP Guide to Pills., Gold Standard Publishers. Tampa, Fl 2006.

Ibuprofen Drugs@FDA

Continue Reading